Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 129, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 16, 1998, 9:56 PM CDT for Thomas County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1998, 9:56 PM CDT (02:56 UTC)
- Expired
- Jun 16, 1998, 11:00 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Thomas County, NE
The radar
The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:15 PM CDT | Hail 1 | Seneca, NE | Large tree limbs blown down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262 WUUS1 KLBF 170254 RRA SVRLBF NEC171-170400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 956 PM CDT TUE JUN 16 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 1100 PM CDT * AT 955 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES SOUTHEAST OF MULLEN OR 19 MILES SOUTHWEST OF THEDFORD MOVING EAST AT 30 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS FS/KR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 PM CDT, 7 hours 16 minutes earlier.
Area forecast discussion, Jun 16, 2:40 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 240 PM CDT TUE JUN 16 1998 ...FORECAST PROBLEMS TONIGHT WILL BE THUNDERSTORM CHANCES FOLLOWED BY PROGRESSION OF SURFACE SYSTEM ACROSS CWFA... COMPLEX SURFACE LOW ALONG THE FRONT RANGE OF WY AND CO BACK INTO SOUTHERN UT AT 18Z WITH SIGNIFICANT MODEL DIFFERENCES IN LOW POSITION BY 00Z WITH ETA/AVN SOLUTION PREFERED. IN THE SHORT TERM NGM BRINGS DECENT SHORT WAVE IN AREA BY 00Z BUT THIS IS NOT SUPPORTED BY ETA/AVN AND SEE NOTHING ON WV SATL TO INDICATE THAT IT IS THERE. TONIGHT SURFACE LOW CONTINUES TO DEVELOP OVER THE HIGH PLAINS AS LOW LEVEL JET INCREASES OVER THE CWFA. SURFACE INITIALLY DRY ALTHO MID 50S DEWPOINTS HAVE MOVED INTO SOUTHWEST KS AND SHOULD REACH SOUTHWEST NE THIS EVENING. WOULD EXPECT INITIAL CONVECTION NEAR BOUNDARY ALONG NE/WY BORDER PROGRESSING EAST WITH TIME. AT 19Z BOTH KLNX AND KCYS WITH WEAK RETURNS...PROBABLY MID LEVEL CLDNS WITH NOTHING MORE THAN SPRINKLS AS LARGE MID/HIGH LEVEL CLOUD SHIELD SPREADS IN FROM THE WEST. MODELS BECOME EVEN MORE DIVERGENT WITH THE POSITION OF THE SURFACE FRONT/TROF IN THE 24 TO 36 HR TIME FRAME. THE NEW ETA THE MOST PROGRESSIVE WITH LOW EAST OF HSI WHILE NEG PLACES IT NORTH OF VTN. WILL ACCEPT THE AVN COMPROMISE WHICH WOULD PUT THE FRONT/TROF FROM NEAR VTN TO NEAR EAR BY 18/00Z WITH SOME CHANCE OF STRONG TO SEVERE STORMS OVER THE EASTERN PART OF CWFA. BY LATE THUR FRONT WILL BE EAST OF CWFA. NGM ONLY GRIDDED DATA AVAILABLE. NOT MUCH DIFFERENCE IN MOS NUMBERS AND GENERALLY ACCEPTED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE. CCF LBF EE 058/077 057/078 054 5343 ANW EE 062/079 060/078 054 4353 OGA EE 083/056 074/054 079 5343 ONL EE 061/080 060/079 055 4353 IML EE 059/076 056/075 055 5343 BBW EE 060/080 059/079 055 4353 VTN EE 059/075 056/071 052 5353 BOWMAN
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:37 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 48 min |
| Jun 16, 8:52 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 63 min |
| Jun 16, 9:10 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 65 min |
| Jun 16, 11:01 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 49 min |
| Jun 16, 11:07 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 63 min |
| Jun 16, 11:32 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 63 min |
| Jun 16, 11:51 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 49 min |
| Jun 17, 12:02 AM CDT | Severe Thunderstorm Warning | LBF | Arthur | 63 min |
| Jun 17, 12:21 AM CDT | Severe Thunderstorm Warning | LBF | Loup | 64 min |
| Jun 17, 12:47 AM CDT | Severe Thunderstorm Warning | LBF | Hooker | 63 min |
| Jun 17, 1:01 AM CDT | Severe Thunderstorm Warning | LBF | Grant | 34 min |
| Jun 17, 1:09 AM CDT | Severe Thunderstorm Warning | LBF | Garfield | 61 min |
| Jun 17, 1:51 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 64 min |
| Jun 17, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.